Hail, Darke
- When
- May 11, 4:46 PM EST to 4:50 PM EST
- Where
- Darke County, Bradford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.130, -84.430
Thunderstorms developed across the region as a disturbance moved across the area. Some of these storms became severe with damaging winds and large hail being the primary threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed across the region as a disturbance moved across the area. Some of these storms became severe with damaging winds and large hail being the primary threats. Heavy rainfall also occurred in a few locations with localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 3:33 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 433 PM EDT SUN MAY 11 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND ON MONDAY AS MULTIPLE DISTURBANCES WORK ACROSS THE REGION. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON TUESDAY AS A COLD FRONT APPROACHES THE AREA. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NW PORTIONS OF THE FA. CU FIELD IS QUITE ROBUST ACROSS THE ENTIRE WESTERN HALF OF THE FA. ENVIRONMENT SUPPORTS ADDITIONAL THUNDERSTORM ACTIVITY THROUGH THE EVENING HOURS ACROSS THE FA. SOME OF THESE THUNDERSTORMS COULD APPROACH STRONG TO SEVERE LIMITS AND THEREFORE ADDED THIS MENTION TO THE HWO. IN ADDITION TO THE WIND AND HAIL THREAT THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS. EXPECT THUNDERSTORM ACTIVITY TO DECREASE IN COVERAGE OVERNIGHT AND BE LIMITED TO A SLIGHT CHANCE ACROSS EXTREME NORTHERN PORTIONS OF THE FA BY THE END OF THE NEAR TERM. WENT CLOSE TO GUIDANCE FOR LOW TEMPERATURES TONIGHT. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON MONDAY. MODELS DIFFER ON HOW WIDESPREAD THE SHOWER AND THUNDERSTORM ACTIVITY WILL BE. SHOWERS AND THUNDERSTORMS WILL TAPER OFF BY MONDAY EVENING AND DRY CONDITIONS WILL BE IN PLACE FOR MONDAY NIGHT. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR MONDAY WITH HIGH TEMPERATURES IN THE MIDDLE 80S. && .LONG TERM /TUESDAY THROUGH SUNDAY/... COLD FRONT WILL APPROACH THE REGION ON TUESDAY AND MOVE INTO THE FORECAST AREA TUESDAY NIGHT. EXPECT THIS BOUNDARY TO STALL OUT ACROSS THE AREA ON WEDNESDAY. SO CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE DAY TUESDAY AND CONTINUE INTO TUESDAY EVENING WITH GREATER COVERAGE IN THE WEST CLOSER TO THE BOUNDARY. APPEARS THAT THERE MAY BE A LULL IN ACTIVITY LATER TUESDAY NIGHT INTO WEDNESDAY MORNING AS INSTABILITY DECREASES TO A DIURNAL MINIMUM AND UPPER SUPPORT IS WEAK. BUT THEN A MORE VIGOROUS SHORT WAVE WILL APPROACH FROM THE SOUTHWEST ON WEDNESDAY PROVIDING LARGE SCALE LIFT. SO SHOWERS AND THUNDERSTORMS SHOULD BECOME NUMEROUS. TEMPERATURES WILL BE WELL ABOVE NORMAL TUESDAY AND TUESDAY NIGHT. WEDNESDAY HIGHS WILL BE QUITE DEPENDENT ON EXTENT OF CLOUD COVER AND HOW FAST PRECIPITATION DEVELOPS. SOUTHERN STREAM SHORT WAVE WILL LIFT TOWARDS THE REGION WEDNESDAY NIGHT AND PHASE WITH THE NORTHERN STREAM. THIS WILL DEVELOP A CLOSED LOW THAT WILL THEN SLOWLY LIFT NORTH THROUGH THE END OF THE WEEK. INITIAL DISTURBANCE WILL MOVE EAST OF THE FORECAST AREA LATE THURSDAY. THIS WILL HELP PUSH THE COLD FRONT EAST OF THE AREA. BUT UNTIL THIS OCCURS CONDITIONS WILL BE WET WITH SHOWERS AND EMBEDDED THUNDERSTORMS. THERE WILL BE A NARROWED DIURNAL RANGE WITH LOWS NEAR NORMAL AND HIGHS BELOW NORMAL. ADDITIONAL WEAK DISTURBANCES ROTATING AROUND THE UPPER LOW COULD BRING A FEW LIGHT SHOWERS WITH THE SOMEWHAT BETTER CHANCE OF MEASURABLE PRECIPITATION ON FRIDAY. SURFACE HIGH PRESSURE WILL BE ABLE TO BUILD IN OVER THE WEEKEND. TEMPERATURES WILL BE 6 TO 12 DEGREES BELOW NORMAL FOR THE END OF THE WEEK THROUGH THE WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND SPREAD FROM SOUTHWEST TO NORTHEAST INTO THE EVENING. COVERAGE IS UNCERTAIN AND THEREFORE AM FORECASTING VCTS FOR ALL TERMINALS INTO THE LATE EVENING. THIS ACTIVITY IS EXPECTED TO GRADUALLY DIMINISH AFTER SUNSET. HOWEVER...A PASSING DISTURBANCE MAY ALLOW FOR SOME CONVECTION TO LINGER LATER INTO THE NIGHT THAN CURRENTLY FORECAST. SOME CLEARING IS EXPECTED LATER TONIGHT. IF THIS DOES OCCUR...THEN REDEVELOPMENT OF FOG WILL BE POSSIBLE. ANY FOG WILL BURN OFF WITHIN A COUPLE OF HOURS OF SUNRISE MONDAY. OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY...TUESDAY NIGHT... AND WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM... AVIATION...LATTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 332 PM EDT SUN MAY 11 2014 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042-043-051>053- 060>062-070>072-077>081-121945- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-MERCER-AUGLAIZE-DARKE-SHELBY- MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS- 332 PM EDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ026-044>046-054>056-063>065-073-074-082-088-121945- HARDIN-LOGAN-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING- FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-PIKE-SCIOTO- 332 PM EDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT SUN MAY 11 2014
INZ050-112200-
WAYNE IN-
525 PM EDT SUN MAY 11 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
600 PM EDT...
AT 522 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF FRANKLIN...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN AND FOUNTAIN
CITY.
ALSO...FRANKLIN...ECONOMY...WILLIAMSBURG AND BETHEL ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3988 8521 4000 8521 4001 8520 4001 8481
3995 8481 3986 8522 3987 8522SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
541 PM EDT SUN MAY 11 2014
OHZ042-043-051-112215-
DARKE OH-MIAMI OH-SHELBY OH-
541 PM EDT SUN MAY 11 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...MIAMI AND
EASTERN DARKE COUNTIES THROUGH 615 PM EDT...
AT 537 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRADFORD...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COVINGTON...PIQUA AND
TROY.
ALSO...PLEASANT HILL...FARRINGTON...GRAYSON...CASSTOWN...FLETCHER AND
HAVEN VIEW ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 4018 8402 4007 8403 3996 8406 4005 8453
4022 8449The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
7 thunderstorm wind, 6 hail, 1 heavy rain. Local standard time, as filed.
Several large limbs were downed due to thunderstorm winds.
Six to eight inches of water was over curbs on Bechtle Avenue due to heavy rain.
Tree limbs were reported down due to thunderstorm winds.
Several street signs were blown over and embedded into the ground due to thunderstorm winds.
A storm survey concluded that a microburst occurred in the area and damaged or destroyed numerous grain bins, outbuildings, power poles, and trees. A house also lost part of a roof.
Multiple trees were downed on Blackwater Road due to thunderstorm winds. One of these trees destroyed a porch.
Trees were downed due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517364, 517371, 517367, 520659, 517365, 517366, 517388, 517377, 517376, 517370, 517372, 517374, 517375, 517373.